Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Bilateral PE from birth control. WBC and platelets high. Had cold, was on Z-pack. What is wrong?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am a healthy 38 year old woman who has bilateral PEs supposedly from my Birth Control. Many tests were drawn before I was anticoagulated and all were negative for clotting disorders. I had a bad cold 2 weeks ago and was put on a Z-Pack as a precaution. A week later a CBC was drawn (after antibiotics) and my WBC and Platelets were high. I looked back to all labs drawn since December 28th and my platelets were never high, always normal. What can cause this? Not that it matters but my INR is stable at 2.6. Thank you!!!
Posted Mon, 16 Apr 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what are going on.

The most likely contributing factor to your elevated platelet count is the fact that your body recently experienced infection. Infection is a very potent stimulator of platelet production and platelet activation. We often refer to this in a clinical setting as reactive thrombocytosis.

At this point I do not see any reason to be concerned about the mild elevation of the platelet count. I would expect your place account to return to normal over the next several weeks.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor